Also Known As: Stevens-Johnson syndrome, SJS, Toxic epidermal necrolysis, TEN
Stevensâ€“Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are two forms of a life-threatening skin condition, in which cell death causes the epidermis to separate from the dermis. The syndrome is thought to be a hypersensitivity complex that affects the skin and the mucous membranes. Although the majority of cases are idiopathic (without a known cause), the main class of known causes is medication, followed by infections and, rarely, cancers.
Both diseases can be mistaken for erythema multiforme. Erythema multiforme is sometimes caused by a reaction to a medication, but is more often a type III hypersensitivity reaction to an infection (caused most often by Herpes simplex) and is relatively benign. Although both SJS and TEN can also be caused by infections, they are most often adverse effects of medications. Their consequences are potentially more dangerous than those of erythema multiforme.
Signs and symptoms
Stevens–Johnson syndrome (SJS) usually begins with fever, sore throat, and fatigue, which is misdiagnosed and usually treated with antibiotics. Ulcers and other lesions begin to appear in the mucous membranes, almost always in the mouth and lips but also in the genital and anal regions. Those in the mouth are usually extremely painful and reduce the patient's ability to eat or drink. Conjunctivitis of the eyes occurs in about 30% of children who develop SJS. A rash of round lesions about an inch across arises on the face, trunk, arms and legs, and soles of the feet, but usually not the scalp.
Although Stevens–Johnson Syndrome can be caused by viral infections, malignancies, or severe allergic reactions to medication, the leading cause appears to be the use of antibiotics and sulfa drugs.
SJS can be caused by adverse effects of drugs allopurinol, valproate, levofloxacin, diclofenac, etravirine, isotretinoin, fluconazole, valdecoxib, sitagliptin, oseltamivir, penicillins, barbiturates, sulfonamides, phenytoin, azithromycin, oxcarbazepine, zonisamide, modafinil, lamotrigine, nevirapine, pyrimethamine, ibuprofen, ethosuximide, carbamazepine, and nystatin.
Medications that have traditionally been known to lead to SJS, erythema multiforme and toxic epidermal necrolysis include sulfonamides (antibiotics), penicillins (antibiotics), cefixime (antibiotic), barbituates (sedatives), lamotrigine, and phenytoin (e.g., Dilantin) (anticonvulsants). Combining lamotrigine with sodium valproate increases the risk of SJS.
Non-steroidal anti-inflammatory drugs are a rare cause of SJS in adults; the risk is higher for older patients, women and those initiating treatment. Typically, the symptoms of drug-induced SJS arise within a week of starting the medication. People with systemic lupus erythematosus or HIV infections are more susceptible to drug-induced SJS.